Some probiotics have shown good results against the chemo induced diarrhea cause by Irinotecan.
VSL3 is a probiotic that has been getting a good rap on its ability to prevent chemo induced diarrhea amongst other things. A recent study on rats has proven its effectivness at preventing the severe diarrhea that follows chemotherapy with Irinotecan. It is a mix of 8 different probiotic bacteria.
To achieve maximum benefit VSL3 needed to taken both both and after chemotherapy.1
Lactobacillus casei Shiroto when taken for 1 month before treatment also has been shown to help reduce CID1. This is, of course, the probiotic that is found in Yakult, a fermented drink found in supermarkets.
Patients that took high doseage Saccharomyces boulardii for three days before and continuing throughout the chemo resulted in significant improvement in chemo induced diarrhea and mucositis1. S boulardii works through multimodal effects ranging from effects on enteric pathogens to influencing cell signaling and cell growth and maturation
The good probiotic bugs race to mankind's aid yet again. In the studies these were all taken at a high does rate.
(Also called irinotecan hydrochloride. US Brand name: Camptosar [CPT-11]. Foreign Brand name: Campto.)
It's a drug used in chemotherapy to destroy the cancer cells and is usually given intravenously. It is a semi-synthetic version of the natural alkaloid camptothecin (the natural source is found in plants such as the tree Camptotheca acuminata) and it causes major disruption to DNA strands.
This disruption means that, whilst it plays an important role in chemotherapy treatments, unfortunately its side effects can also be harmful. It attacks the cells that are dividing the most rapidly - this is the cancer cells, which is good - but some other cells also divide rapidly. So it targets them too. This is why so often your hair falls out because the cells responsible for hair growth also divide rapidly. Unfortunately, the drug can cause severe diarrhea (ie liquid bowel motions, "the trots"). The treatment of the diarrhea is often left in your hands so be sure that you fully understand what your doctor has advised.
Irinotecan-caused diarrhea can be severe to the point of causing dehydration that requires hospitalization and sometimes even admission to an intensive care unit, if it is not stopped straight away.
Your doctor will have advised you about this possible diarrhea. If you don't remember, ask her to explain again. She won't mind. It is important to start treatment for the diarrhea at the first sign of looseness.
Side effects can be nausea, vomiting, abdominal cramping, diarrhea and infection, and they often occur MORE than 24 hours AFTER treatment. You are advised to have an anti-diarrhea remedy ready to begin treatment at the first sign of poorly formed or loose bowel movements or if you are "going" more often than normal.
Chemotherapy drugs can also suppress the immune system. The immune system is our bodies defense mechanism to fight off the bad bugs that assail us every day. Our immune system keeps us healthy so when it is not working properly disease can strike us down.
The white blood cells are the warriors in your immune system and destroy diseased cells. Irinotecan will dramatically lower the number of white blood cell in the body. This leaves you wide open to catching diseases that normally your body would fight off.
Some patients (with polymorphisms in UGT1A1 gene) are given a reduced dose because their bodies are not able to clear the drug as fast as other people so that they, in fact, receive a higher dose and as a result even worse diarrhea and lowered immune system.
1. Umang Swami, Sanjay Goel, and Sridhar Mani. Therapeutic Targeting of CPT-11 Induced Diarrhea: A Case for Prophylaxis. Curr Drug Targets. Author manuscript; available in PMC Apr 29, 2014.